Dabigatran Excess in an 87-Year-Old Man With Acute Renal Failure
An 87-year-old man with atrial fibrillation (CHA2DS2-VASc score of 5) on dabigatran presented with cough, weakness and recent falls. He was seen by his primary care physician one week earlier where his doses of verapamil and metoprolol were increased for a heart rate of 120 bpm. On admission to the emergency room he was found to be bradycardic with a heart rate in the 30's and a chest x-ray revealed a right lower lobe pneumonia. Initial labs showed a serum creatinine of 3.05 mg/dL, elevated from a baseline of 1.20 mg/dL, PTT of 100.6 seconds, INR of 6.0, ALT of 546 U/L and AST of 422 U/L. There were no clinical or radiographic signs of active bleeding, but it was felt the patient might require central venous access due to his critical condition and potential need for urgent dialysis. He was given 2 units of FFP and 5 mg of oral vitamin K. Seven hours after admission his INR was 9.4, PTT 115.3 and thrombin time >150. He was given an additional two units of FFP, 10 mg of IV vitamin K and 5,020 international units of inactivated prothrombin complex concentrates. Twenty-four hours after admission creatinine was 2.68, INR 5.5, PTT 84.6 and diluted thrombin time 125 seconds.
Which of the following statements about monitoring the anti-coagulant activity of dabigatran is most accurate: